What is Sprengeri Fern Poisoning?
Sprengeri fern is often planted as a decorative or ornamental plant in outdoor gardens as well as indoors due to its dense fern-like foliage. It is often misidentified as a fern due to its appearance but is more closely related to the asparagus family. In the spring the plant will produce small white flowers, which are followed by small, red berries. If your pet consumes these berries, it can cause digestive distress with symptoms including vomiting and diarrhea that may become excessive. Repeated contact with the sap on the skin can cause an unpleasant rash to both canines and humans.
The berries of the sprengeri fern can cause digestive upset when eaten, including vomiting and diarrhea, and the sap is known to induce a contact rash.
Book First Walk Free!
Symptoms of Sprengeri Fern Poisoning in Dogs
Symptoms from consumption of the sprengeri fern plant are usually mild. In most cases, only the toxic compounds in the berries are concentrated enough to cause concern.
- Abdominal pain
- Loss of appetite
Repeated skin contact with the sap of the plant can also cause temporary allergic dermatitis to develop. Symptoms of a skin reaction:
There are actually two varieties of sprengeri fern that look remarkably similar that also have the same mildly toxic properties. Asparagus aethiopicus and Asparagus densiflorus both originate in southern Africa and until recently were generally considered to be the same plant. The more common variety of the two is the Asparagus aethiopicus as it is slightly hardier in cold weather. They do well grown as an ornamental plant indoors or planted in gardens outdoors in tropical or subtropical climates but don’t tend to thrive outdoors in colder climates. The dense feathery plumes are also frequently prized as additions to flower arrangements. These plants have gone by several titles, including:
- Asparagus fern
- Emerald fern
- Foxtail fern
- Lace fern
- Plume asparagus
- Plumosa fern
- Emerald feather
- Sprenger's asparagus
Causes of Sprengeri Fern Poisoning in Dogs
A naturally occurring steroid known as a sapogenin is the toxic element contained in the sprengeri fern. This compound is the cause of both the digestive distress of the patient and the dermal reaction from the sap and is most concentrated within the bright red berries. Skin reactions to the sap don’t tend to last long, but they do intensify and last longer with repeated exposures.
Diagnosis of Sprengeri Fern Poisoning in Dogs
If the consumption of the fern was not witnessed your veterinarian may recommend a visit to the office based on the symptoms. Your dog’s doctor will want to take know about any prescriptions or supplements that your dog may also be taking as well as any opportunistic eating that may have occurred. This information is used to rule out other toxins as well as any drug interactions that may complicate what might have been a mild toxicity case.
Tests such as a biochemistry profile, complete blood count, and urinalysis will help to reveal any diseases, toxins, or imbalances to your veterinarian. Any skin blemishes or dermatitis from contact with the sap will also be examined at this time as well, and if your canine has consumed enough of the plant material that it is causing vomiting, then the vomitus will also be tested and evaluated for possible toxins. Plant material found in the vomit may help confirm the diagnosis and will also indicate that your pet’s body is working in tandem to with the treatment to eliminate the toxins.
Treatment of Sprengeri Fern Poisoning in Dogs
A thorough rinsing of the mouth with fresh, clean water is the treatment used to remove as much of the contaminant from the surface of exposed skin as possible. Soaking any skin that has come into contact with the sap will also help to prevent further dermatitis from developing. Your dog may appreciate something cold to eat as well such as an ice cube or frozen treat formulated for dogs to minimize the pain and swelling in the mouth. The discomfort and unpleasant taste of the plant will prevent most canines from eating much of the actual material in which case rinsing the mouth area thoroughly may be all that is required to treat this disorder. More severe reactions may prompt your veterinarian to recommend an appropriate pain reliever or anti-inflammatory to administer to your dog to reduce your pet’s discomfort.
If vomiting or diarrhea are occurring excessively, your dog’s doctor may also recommend that you bring your pet into the office for supportive treatment such as IV fluid treatment to prevent dehydration. If an antihistamine was not previously dispensed, it is likely to be administered at the veterinary clinic as an intramuscular injection. Medications originally designed for humans, such as Imodium or Pepcid AC, may also be recommended for their gastroprotective properties.
Recovery of Sprengeri Fern Poisoning in Dogs
In most cases, the effects of the sapogenin will dissipate within a few hours. Larger than average doses or sensitivity to the compounds found in the berries may instigate bouts of excessive nausea and vomiting. The early therapy for dogs showing this kind of gastric distress usually involves withholding food until all vomiting has ceased for at least twelve to twenty-four hours. This technique is often a very valuable method to give the dog’s gastric muscles time to recover from repeated vomiting. Crushed ice and water should be offered frequently during this period, but only in small enough quantities to prevent additional vomiting from occurring.
During bouts of vomiting and diarrhea, canines should be carefully monitored for signs of dehydration such as unexplained exhaustion, excessive panting, sunken eyes, loss of elasticity in the skin, and wobbling or tremors when standing. These symptoms can signal that the canine is in grave distress and your veterinarian should be contacted immediately for further instructions.